Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 54, NWS Tucson, AZ

August 15, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2014, 6:29 PM MST for Pima County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2014, 6:29 PM MST (01:29 UTC)
Expired
Aug 15, 2014, 7:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:32 PM MSTTSTM WND DMG7 E Tucson, AZTREE DOWN ON CORNER OF HARRISON AND BROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS55 KTWC 160129
SVRTWC
AZC019-160200-
/O.NEW.KTWC.SV.W.0054.140816T0129Z-140816T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 700 PM MST

* AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAGUARO NATIONAL PARK EAST...OR 9 MILES EAST OF TUCSON...AND MOVING
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3218 11070 3216 11084 3231 11089 3230 11074
TIME...MOT...LOC 0129Z 351DEG 2KT 3222 11079

$$
2 follow-up statements
346 
WWUS55 KTWC 160133
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST FRI AUG 15 2014

AZC019-160200-
/O.CON.KTWC.SV.W.0054.000000T0000Z-140816T0200Z/
PIMA AZ-
633 PM MST FRI AUG 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
TRACKING SOUTH THROUGH THE EAST SIDE OF TUCSON. THE STRONGEST PART 
OF THE STORM WAS BETWEEN KOLB ROAD AND HOUGHTON ROAD NEAR BROADWAY. 

VERY HEAVY RAIN WITH STREET FLOODING...HAIL AND STRONG WINDS. 

&&

LAT...LON 3218 11070 3216 11084 3231 11089 3230 11074
TIME...MOT...LOC 0130Z 351DEG 2KT 3222 11079

$$
939 
WWUS55 KTWC 160152
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST FRI AUG 15 2014

AZC019-160201-
/O.EXP.KTWC.SV.W.0054.000000T0000Z-140816T0200Z/
PIMA AZ-
652 PM MST FRI AUG 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 700 PM MST...

THE STORM THAT PROMPTED THE WARNING HAD DECREASED IN INTENSITY AND 
WAS NO LONGER EXPECTED TO PRODUCE HAIL...EXCESSIVE RAIN OR DAMAGING 
WINDS. THUS...THE WARNING WILL EXPIRE ON TIME AT 700 PM MST.

&&

LAT...LON 3218 11070 3216 11084 3231 11089 3230 11074
TIME...MOT...LOC 0151Z 351DEG 2KT 3221 11079

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:18 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 15, 2:18 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST FRI AUG 15 2014

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTO EARLY
NEXT WEEK. SOME STORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO
FLOODING.

&&

.DISCUSSION...THUNDERSTORMS CONTINUE TO FORM IN ABUNDANT LOW AND MID
LEVEL MOISTURE ACROSS SE AZ THIS AFTERNOON. A NUMBER OF TRIGGERING
MECHANISMS IN WEAK MID LEVEL FLOW LEADING TO SLOW ERRATIC MOVEMENT.
STORMS FROM KTUS WEST HAVE NOT HAD MUCH SUCCESS SUSTAINING
DEVELOPMENT AS YET WHICH WOULD VERIFY THE MARKEDLY DRIER AIR SEEN ON
12Z SOUNDING ABOVE 500MB IS STILL HOLDING FAST.  DO EXPECT STORMS
AROUND TUCSON LATE THIS AFTERNOON THOUGH.  THE MID LEVEL NE FLOW
WILL BE STRENGTHENING TONIGHT BUT PERHAPS NOT SOON ENOUGH TO USHER
GRAHAM COUNTY STORMS SOUTHWESTWARD INTO TUCSON METRO. CONSIDERING
CURRENT STORMS AND EXPECTED EVOLUTION...WILL CONTINUE BEST CHANCES
FOR RAIN THIS EVENING EAST AND SOUTH OF TUCSON.

N TO NE MID UPPER FLOW WILL TEND TO LOWER PRECIPITABLE WATER VALUES
THIS WEEKEND...BUT EVER SO SLIGHTLY...BEFORE BETTER MOISTURE SEEPS
BACK INTO THE AREA EARLY NEXT WEEK.  THUNDERSTORM FORECAST GENERALLY
REFLECTS A SLIGHT DOWNTURN THIS WEEKEND FOLLOWED BY AN UPTICK EARLY
NEXT WEEK...ALTHOUGH AREAS TO THE SE WILL MAINTAIN A DECENT CHANCE
FOR RAIN THE ENTIRE FORECAST PERIOD.

HIGH TEMPERATURES WILL RANGE FROM SLIGHTLY ABOVE NORMAL NW TO
SLIGHTLY BELOW NORMAL SE.

&&

.AVIATION...VALID THRU 17/00Z.
SCATTERED TSRA/SHRA INTO THIS EVENING MAY IMPACT TERMINALS.
CURRENTLY NOTE VCTS AT TERMINAL TO ACCOUNT FOR THREAT. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO SATURDAY MORNING. THEN SCATTERED AFTERNOON
-TSRA/-SHRA SATURDAY AFTERNOON MAINLY EAST OF KTUS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEKEND. STRONG...GUSTY AND ERRATIC
WINDS BETWEEN 35 AND 45 MPH ARE POSSIBLE WITH STRONGER
THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW NORMAL DIURNAL TRENDS AND
LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DROZD
AVIATION/FIRE WEATHER...BROST

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 15, 1:32 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST FRI AUG 15 2014

AZZ507-508-511-152100-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
132 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 200
PM MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WILLCOX...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT WILL REDUCE VISIBILITIES AND MAY CAUSE PONDING OF
WATER ON ROADWAYS...SUCH AS WEST AIRPORT ROAD.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3232 10975 3211 10986 3226 11014 3242 11004
TIME...MOT...LOC 2031Z 298DEG 11KT 3229 10999

KD
Special weather statement, Aug 15, 3:35 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST FRI AUG 15 2014

AZZ504-507-514-152315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
335 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

AT 326 PM MST...RADAR CONTINUED TO SHOW A STRONG THUNDERSTORM WITH
HEAVY RAINFALL AND SMALL HAIL PASSING THROUGH THE EAST SIDE OF THE
CATALINA FOOTHILLS AREA NORTH OF FORT LOWELL ROAD AND EAST OF SABINO
CANYON ROAD. THIS STORM WAS TRACKING TO THE WEST AT LESS THAN 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS AND SABINO CANYON.

LAT...LON 3238 11062 3226 11066 3225 11087 3239 11080
TIME...MOT...LOC 2233Z 180DEG 0KT 3224 11076
Local storm report, Aug 15, 5:42 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      5 ENE CORONA DE TUCSON  31.97N 110.69W
08/15/2014                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS FLASH FLOODING OF SAHUARITA RD AT
            DAVIDSON THAT IS 40 FEET ACROSS AND 1 FOOT DEEP WITH A
            LOT OF DEBRIS.

&&

EVENT NUMBER TWC1400087

FRENCH
Special weather statement, Aug 15, 5:57 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST FRI AUG 15 2014

AZZ502-160145-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
557 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 645 PM
MST...

AT 547 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF SELLS.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY AND ALONG STATE HIGHWAY 86 BETWEEN SELLS AND THE
INTERSECTION OF 86 AND ROUTE 15.

LAT...LON 3209 11193 3199 11202 3211 11217 3217 11206
TIME...MOT...LOC 0056Z 323DEG 1KT 3208 11205
Special weather statement, Aug 15, 6:05 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST FRI AUG 15 2014

AZZ503-160145-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
605 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 645 PM
MST...

AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES WEST OF TUBAC...OR 26 MILES SOUTHWEST OF
GREEN VALLEY...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA.

LAT...LON 3153 11125 3153 11148 3170 11146 3171 11128
TIME...MOT...LOC 0105Z 000DEG 3KT 3162 11137
Special weather statement, Aug 15, 6:27 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
627 PM MST FRI AUG 15 2014

AZZ507-508-513-160215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
627 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 715
PM MST...

AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WILLCOX...MOVING SOUTH AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...DRAGOON AND I-10 AND TEXAS
CANYON.

LAT...LON 3216 10993 3199 10995 3199 11014 3217 11010
TIME...MOT...LOC 0128Z 351DEG 2KT 3211 11003

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:00 PM MSTFlash Flood WarningTWCPima90 min
Aug 15, 5:29 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 15, 5:57 PM MSTSpecial Weather StatementTWCPima48 min
Aug 15, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 15, 6:16 PM MSTFlash Flood WarningTWCPima89 min
Aug 15, 6:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 16, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 16, 2:07 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 16, 2:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 16, 2:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz22 min
Aug 16, 4:19 PM MSTSevere Thunderstorm WarningTWCCochise, Graham26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.